Findings from a recent study showed disseminated intravascular coagulation could be a potential complication of Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) and was associated with higher mortality.
SJS/TEN has high mortality rates, but the influence of disseminated intravascular coagulation, though reported in patients with SJS/TEN, is not well known. With this in mind, the researchers investigated the risk and outcomes of disseminated intravascular coagulation among 150 patients with SJS/TEN between 2010 and 2019.
The researchers identified 32 patients (21.3%) diagnosed with disseminated intravascular coagulation. This complication was primarily diagnosed in patients with TEN, they observed.
Disseminated intravascular coagulation was significantly associated with systemic complications, including gastrointestinal bleeding, respiratory failure, renal failure, liver failure, infection, and bacteremia, as well as elevated procalcitonin.
In addition, disseminated intravascular coagulation among patients with SJS/TEN was associated with an increase in mortality that was greater than 10-fold (78.1% vs 7%).
“Early recognition and appropriate management of this critical complication are important for patients with SJS/TEN,” the researchers concluded.
Limitations of the study were that it was conducted at a single hospital system and had a small sample size.
Chen CB, Hsu TH, Hui RCY, et al. Disseminated intravascular coagulation in Stevens-Johnson syndrome and toxic epidermal necrolysis. J Am Acad Dermatol. Published online August 19, 2020. doi:10.1016/j.jaad.2020.08.065